The Food and Drug Administration (FDA) recently reviewed findings from two sponsored epidemiologic studies of possible adverse mental health effects stemming from the use of Varenicline (Chantix), a drug that has been found to aid in abstinence from smoking. Since November 2007, there have been concerns about these possible adverse mental health effects. In 2008 a warning was placed on the drug's label and a patient medication guide was created describing the potential for mood and behavior changes, such as hostility, agitation, depressed mood, and suicidal thoughts or actions related to use of the medication. In 2009 a boxed warning regarding these neuropsychiatric effects was added to the label.
One trial that the FDA reviewed, from the Department of Veterans Affairs, was a retrospective cohort study with 14,131 patients receiving new prescriptions for varenicline and a precisely matched group receiving nicotine replacement (such as a nicotine patch). The other study, conducted by the Department of Defense, was also a retrospective cohort study, with 19,933 patients receiving new prescriptions for varenicline and 15,867 receiving nicotine replacement therapy. The primary end point in both studies was psychiatric hospitalization up to 30 days after starting drug therapy treatment. Both studies found that varenicline carried nearly the same risk of mental health adverse effects as nicotine replacement therapy. Although the FDA pointed out that both studies had flaws (such as only counting mental health problems severe enough to necessitate hospitalization and sample sizes too small to reveal rates or instances of rare adverse effects), it believes the data are strong enough to warrant keeping varenicline on the market for now. Further labeling changes may be made after the manufacturer completes a large clinical trial on the drug's safety in 2017.
Nurses caring for patients prescribed varenicline should assess whether the person has any history of psychiatric illness because that could make the patient a poor candidate for varenicline therapy. Patients and their families should be informed that some behavior and mood changes have been reported with varenicline use. If behavior or mood changes occur, the patient should stop taking the drug and contact the prescriber. To read the updated FDA Drug Safety Communication, go to http://1.usa.gov/nHPMJ6.